This supplementary information is presented as submitted by the corresponding author. It has not been copy-edited by NTvG.
Each year more than 3 million persons in the Netherlands are vaccinated with an influenza vaccine. Most of them are at high risk to develop influenza related complications.
This article reviews case reports of adverse events following immunisation (AEFI) after vaccination with an influenza vaccine in the Netherlands in the seasons 2010/11, 2011/12 and 2012/13.
The Netherlands Pharmacovigilance Centre Lareb investigated and reviewed voluntary/spontaneous reports of AEFI after vaccination with an influenza vaccine. Both health care professionals and patients can report. Reported AEFI are coded according the Medical Dictionary for Regulatory Activities (MedDRA). Causality assessment was performed for each reported AEFI. Case reports were considered serious when at least one reported AEFI was fatal, life-threatening, caused hospitalisation, resulted in persistent or significant disability or incapacity or caused congenital anomalies.
In the 3 seasons we received a total of 531 reports. Each year the numbers of reports increased, especially the reports directly from vaccinees. In 32 cases (6%) the report was considered ‘serious’, in most of the cases associated with hospitalisations. Two reports mentioned that the patient died, in which a causal relation was considered unlikely. Three acute severe reactions, such as anaphylaxis, angio-edema and cardiac arrest were reported. The reported 531 patients had a total of 961 AEFI. In 256 (more than 25%) AEFI inflammatory symptoms occurred at the injection site. Besides the injection site reactions headache (101), myalgia (90) and pyrexia (86) were the most reported AEFI. Remarkable were 26 (including nineteen children) reports of ‘extensive limb swelling’ (ELS), in which injection site inflammation is extending over shoulder or elbow or around the upper arm. This is a well-known AEFI especially in 4 years old children after the administration of the fifth DPT-Polio vaccine. The clinical picture resembles cellulitis or an allergic reaction and usually disappears with symptomatic treatment. In some reports patients were treated with antibiotics or antihistaminica. The aetiology of ELS is unknown.
Based on three million vaccinations each year a total of 531 case reports is relatively low. The number of received AEFI are probably lower than the actually occurred AEFI, assuming only a part of the cases are reported to Lareb. It is expected that underreporting is less for unexpected (serious) adverse events following immunization compared to non-serious or well-known AEFI. Apart from extensive limb swelling, we did not find signals of unknown side effects. Based on the reported AEFI influenza vaccines used in the Netherlands in these 3 seasons seem to be safe.